Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 23, NWS Honolulu, HI

July 4, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Jul 4, 2021, 3:22 PM HST for 4 counties in Hawaii. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 4, 2021, 3:22 PM HST (01:22 UTC)
Expired
Jul 7, 2021, 3:24 PM HST
In force
3 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WHHW40 PHFO 050122
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
322 PM HST Sun Jul 4 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.Surf along south facing shores will quickly rise to the advisory
level this evening, then above it late tonight through Tuesday as
a long-period, south swell arrives and moves through. This will 
be a long-lived event with surf likely holding at or slightly 
above the advisory level through the day Wednesday as the swell 
begins to ease. 

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
051430-
/O.NEW.PHFO.SU.Y.0023.210705T0122Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
322 PM HST Sun Jul 4 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf rising to 7 to 10 feet late tonight, then to 8 to 
  12 feet Monday through Tuesday.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
8 follow-up statements
917 
WHHW40 PHFO 051330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Mon Jul 5 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN 
ISLANDS...

.A long-period south-southwest swell will produce elevated surf
along south facing shores early this week. The surf is expected 
to build today and tonight, then peak on Tuesday. This swell will
gradually lower from Tuesday night through Wednesday. 

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
060230-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
330 AM HST Mon Jul 5 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf will rise to heights of 8 to 12 feet along south
  facing shores from later today and tonight through Tuesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't 
go out!

&&

$$

Houston
046 
WHHW40 PHFO 060138
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 PM HST Mon Jul 5 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.Surf along south facing shores will remain above the advisory-level 
into midweek, then slowly lower through the second half as a long- 
period, south swell moves through.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
061445-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
338 PM HST Mon Jul 5 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf will be 8 to 12 feet through Tuesday, lowering to 7
  to 10 feet Wednesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't
go out!

&&

$$

Gibbs
902 
WHHW40 PHFO 061332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Tue Jul 6 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.A large, long-period south-southwest swell will produce elevated
surf along south facing shores through Wednesday. Surf heights 
will slowly lower from Wednesday night through Friday as this 
swell gradually subsides.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
070245-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
332 AM HST Tue Jul 6 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf will be 8 to 12 feet through this evening, then 
  will lower to 7 to 10 feet late tonight and Wednesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't
go out!

&&

$$

Houston
735 
WHHW40 PHFO 061901
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
901 AM HST Tue Jul 6 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.A declining, long-period south-southwest swell will produce 
elevated surf along south facing shores through Wednesday. Surf 
will slowly lower through Friday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
070815-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
901 AM HST Tue Jul 6 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf along south facing shores will be 7 to 10 feet
  through this evening, lowering to 6 to 8 feet late tonight and 
  Wednesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't
go out!

&&

$$
Wroe
157 
WHHW40 PHFO 070145
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
345 PM HST Tue Jul 6 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.A declining, long-period south-southwest swell will produce
elevated surf along south facing shores through Wednesday. Surf
will slowly lower through Friday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
071445-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
345 PM HST Tue Jul 6 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf along south facing shores will be 6 to 10 feet 
  through this evening, lowering to 5 to 8 feet late tonight and 
  Wednesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't
go out!

&&

$$
Wroe
549 
WHHW40 PHFO 071330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Wed Jul 7 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.A declining, long-period south-southwest swell will produce
elevated surf along south facing shores through this afternoon. 
Surf will slowly lower through Friday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
080230-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
330 AM HST Wed Jul 7 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf along south facing shores will be 5 to 8 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, don't
go out!

&&

$$
971 
WHHW40 PHFO 071956
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
956 AM HST Wed Jul 7 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN
ISLANDS...

.A declining, long-period south-southwest swell will produce
elevated surf along south facing shores through this afternoon.
Surf will slowly lower through Friday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
080400-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
956 AM HST Wed Jul 7 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf along south facing shores will be 5 to 8 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Through this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
100 
WHHW40 PHFO 080124
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
324 PM HST Wed Jul 7 2021


HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
080230-
/O.CAN.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
324 PM HST Wed Jul 7 2021

...HIGH SURF ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jul 4, 3:20 PM HST, 2 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
320 PM HST Sun Jul 4 2021

.SYNOPSIS...
Breezy easterly trade winds will continue into the first half of
the week, then trend down to moderate levels Wednesday through
the second half. Showers will favor windward and mauka areas, with
the best chances and coverage through the overnight and early
morning periods as pockets of moisture move through. Despite the
light showers spilling over into leeward areas in the past day or
two, the drought conditions continue over our parched leeward
grounds with very little rainfall amounts expected this week.

&&

.DISCUSSION...
Guidance remains in good agreement and depicts the subtropical
ridge holding strong into the start of the week as high pressure
passes north of the islands. Trades have responded and will
potentially remain breezy into Tuesday. Clouds and showers will
favor windward and mauka locations, with the best chances being
overnight through the early morning hours as pockets of moisture
move through. This has especially been the case over the western
end of the state overnight and today with some much needed
rainfall making it over our dry leeward areas, where drought
conditions continue to expand. The latest rainfall summary
reflects this for some of the leeward gauges with 24-hr
accumulations ranging from a tenth to a little over a quarter of
an inch on Oahu and Kauai.

Trade winds will trend down into the moderate range by or around
the midweek time frame in response to a weakness forming within
the subtropical ridge north of the state. Expect this trend to
persist through the second half of the week, with clouds and
showers favoring windward locations each day.

&&

.AVIATION...
A persistent band of moisture streaming over Oahu has caused poor
aviation conditions for most the island so far today. Widespread
showers, MVFR, and localized IFR will gradually come to an end
over the next few hours as trades usher this moisture into the
Kauai channel. It is then forecast to bring similarly poor
conditions when it reaches Kauai tonight. A drier variety of
breezy trades will bring a lesser coverage of clouds and showers to
Big Island through Molokai where prevailing VFR is forecast to
persist into late tonight.

AIRMET Sierra for mountain obscuration remains in effect for all
of Oahu and will likely be needed for Kauai later this evening.

AIRMET Tango for lee turbulence below 8kft remains in effect.

&&

.MARINE...
Robust high pressure far north of the area continues to produce
breezy to locally strong trade winds across the coastal waters.
The trades will be dropping off marginally this evening through
the first half of the week, but will remain locally strong in the
typically windy zones around Maui and the Big Island. Thus, the
Small Craft Advisory (SCA) has been scaled back to cover only the
typically windy waters, which will likely continue through the
middle of the week.

A new long period south swell will be filling in beginning this
evening through tonight. The swell will bring an extended period
of above average surf to south facing shores this week. Surf will
hold at High Surf Advisory levels tonight through Wednesday, with
the peak expected Tuesday. The swell will then gradually lower
Thursday into the weekend. A series of small short period
northwest swells are expected through the middle of the week,
keeping surf just above typical summertime flat levels. Strong
easterly trades over and upstream of the islands will continue to
produce elevated short period surf along east facing shores
through Monday. East shore surf will gradually trend downward and
below the summertime average Tuesday through late in the week as
the trade winds over and upstream of the state ease.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Kahoolawe-Maui Leeward West-Kona-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Molokai Southeast-
Molokai Leeward South-Lanai Leeward-Lanai South-Maui Central
Valley South-Kipahulu-South Maui/Upcountry-South Haleakala-Big
Island South-Big Island Southeast.

Small Craft Advisory until 6 PM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...JVC
MARINE...Kinel

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.